Heroin Public Health Warnings Can Backfire
Heroin is illegally manufactured from morphine, a narcotic substance found naturally in sap gathered from the opium poppy. Like all opium-based substances (i.e., opioids), it achieves its preferred drug effects by altering the environment inside the brain and drastically increasing the brain’s output of pleasure-producing and pain-reducing chemicals. Some people inject heroin directly into their veins, while others smoke the drug or inhale it. All three of these methods introduce heroin to the brain very quickly, and it is this rapid introduction that largely makes heroin users so susceptible to addiction, as well as overdose.
In addition to risks for addiction and overdose, heroin use comes with risks for a number of other major health problems. Problems especially associated with injected heroin use include increased vulnerability to the HIV and hepatitis C viruses, tissue infections called abscesses, heart infections and collapse of the veins that carry blood from the body to the heart. Problems associated with all forms of heroin use include pneumonia and other lung ailments, spontaneous abortion during pregnancy, kidney disease, reduced bowel function and liver disease. Users also commonly expose themselves to additional health risks associated with the additives used to manufacture heroin or used as cheap “fillers” to increase the size or volume of heroin batches.
Heroin Overdose Basics
In addition to its pleasure-producing capacity, heroin degrades critical bodily functions, including the ability to breathe normally and the ability to maintain normal blood pressure inside the circulatory system. If an individual takes too much heroin, or takes heroin of unusually high potency, he or she can alter these functions past a sustainable level and trigger the onset of an overdose. Specific symptoms of a heroin overdose may include labored or shallow breathing, a complete lack of breathing, dangerously low blood pressure, cramping or spasming in the gastrointestinal tract, uncontrollable muscle cramping or movement, uncontrollable sleepiness, loss of mental clarity, loss of consciousness and entry into the nonresponsive state known as a coma. While some people affected by an overdose survive with the help of emergency medical care, others die with or without medical intervention.
Usefulness of Public Health Warnings
When public health officials know that unusually strong batches of heroin are in circulation in their local or regional communities, they commonly do what they can to warn users of the presence of these batches, and thereby hope to reduce the potential risk for heroin overdoses and other serious heroin-related health problems. In the study published in Addiction, researchers from several Canadian institutions sought to determine how heroin users typically respond to the warnings issued by public health agencies. They made their assessment by using interviews to examine the behaviors of 18 current IV users of the drug when exposed to a 2011 campaign designed to outline the risks of high-potency heroin then in circulation in British Columbia.
After reviewing the results of the interviews, the researchers found that almost all of the study participants failed to respond to the warning efforts of public health officials by reducing their heroin intake or avoiding the high-potency heroin in their area. In fact, some of the participants responded to the warnings by seeking out and using the high-potency heroin. The researchers found that a range of factors account for the failure of the public health messages to achieve their desired results. Examples of these factors include competing messages issued by heroin dealers in the region, the general social environment of the heroin-using community, an active desire for the intensified effects produced by the high-potency heroin and the heavily established nature of the study participants’ existing drug-using routines. In light of these findings, the authors of the study concluded that public warnings about heroin potency may actually increase overdose risks among current users, rather than decreasing those risks.